[Skip to Navigation]
Article
December 1951

CHRONIC SCLERODERMA WITH ACUTE EXACERBATION DURING CORTICOTROPIN THERAPY: Report of a Case with Autopsy Observations

Author Affiliations

HINES, ILL.

From the Departments of Pathology and Medicine, Veterans Administration Hospital.

AMA Arch Intern Med. 1951;88(6):783-792. doi:10.1001/archinte.1951.03810120084008
Abstract

IT HAS been established that scleroderma is a generalized disease. The condition usually runs a chronic course, but it may become acute, with fibrinoid change in the connective tissue like that seen in lupus erythematosus and periarteritis nodosa.1 Therefore, it is not unusual that the following case showed both chronic and acute features of scleroderma, but it is unusual that in this case there was a sudden change from a chronic course to an acute fulminating, fatal course during corticotropin (ACTH) therapy.

REPORT OF CASE  This 48-year-old white man's illness began in the spring of 1949 with a short episode of involvement of the joints of the right arm and fingers. Following this, he had a nine-month asymptomatic period. In May, 1950, after an eight-week period of stiffness and swelling of the finger joints, wrists, ankles, and balls of the feet, he was admitted to Hines Veterans Administration Hospital.

Add or change institution
×